Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS San Diego, CA

July 13, 2008San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 13, 2008, 11:41 AM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 11:41 AM PDT (18:41 UTC)
Expired
Jul 13, 2008, 1:45 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 83 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 131843
FFWSGX
CAC071-132045-
/O.NEW.KSGX.FF.W.0033.080713T1841Z-080713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1141 AM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 145 PM PDT

* AT 1136 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DEBRIS FLOWS ISSUING FROM BASINS BURNED BY THE SLIDE FIRE CAN IMPACT
HIGHWAYS 330 AND 18...AND ANY OTHER ROADS WITHIN THE BURNED AREA...
PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3433 11704 3439 11691 3430 11686 3426 11701

$$

HORTON
2 follow-up statements
000 
WGUS76 KSGX 131855
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT SUN JUL 13 2008

CAC071-132045-
/O.CON.KSGX.FF.W.0033.000000T0000Z-080713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1150 AM PDT SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 1142 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN OVER THE WARNED 
AREA.

DEBRIS FLOWS ISSUING FROM BASINS BURNED BY THE SLIDE AND THE BUTLER 
TWO FIRES CAN IMPACT HIGHWAYS 330 AND 18...AND ANY OTHER ROADS 
WITHIN THE BURNED AREA...PARTICULARLY WHERE THEY CROSS BURNED 
DRAINAGES.

THE TOWN OF FAWNSKIN...IN ADDITION TO OTHER NEIGHBORHOODS AND
BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW ANY OF THE BURNED
BASINS CAN BE IMPACTED BY DEBRIS FLOWS.

DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 38 (ALSO
KNOWN AS NORTH SHORE DRIVE)...RIM-OF-THE-WORLD DRIVE...HOLCOMB CREEK
ROAD...COXY ROAD...BIG PINE FLAT ROAD...GREENLEAD ROAD...AND ANY
OTHER ROADS IN THE BURNED AREA...PARTICULARLY WHERE THEY CROSS BURNED
DRAINAGES.

HIGHWAY 18 (ALSO KNOWN AS RIM-OF-THE-WORLD HIGHWAY AND BIG BEAR
BOULEVARD) IS PARTICULARLY SUSCEPTIBLE TO FLOOD AND DEBRIS FLOWS AT
CROSSINGS WITH BURNED DRAINAGES.

AT 1140 AM CHP REPORTED DEBRIS ON STATE HIGHWAY 38 BETWEEN LAKE 
WILLIAMS AND ONYX SUMMIT.

LAT...LON 3433 11704 3439 11691 3430 11686 3426 11701

$$

JAD
000 
WGUS76 KSGX 132040
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 PM PDT SUN JUL 13 2008

CAC071-132049-
/O.EXP.KSGX.FF.W.0033.000000T0000Z-080713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
139 PM PDT SUN JUL 13 2008

...THE FLASH FLOOD WARNING FOR THE SAN BERNARDINO MOUNTAINS AND 
ADJACENT SLOPES WILL EXPIRE AT 145 PM PDT...

SHOWERS AND THUNDERSTORMS HAVE DIMINISHED OVER AND WEST OF THE BIG 
BEAR LAKE AREA AND NO FURTHER FLOODING THREAT IS IMMINENT.


LAT...LON 3433 11704 3439 11691 3430 11686 3426 11701

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:15 AM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 8:15 AM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 AM PDT SUN JUL 13 2008

.SYNOPSIS...
MONSOONAL MOISTURE IN WEAKENING NORTHEAST FLOW ALOFT WILL BRING
VARIABLE CLOUDINESS...WITH A CHANCE OF SHOWERS OR THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. THERE IS A SLIGHT
CHANCE OF SHOWERS DRIFTING INTO THE INLAND VALLEYS. DRYING FOR
MONDAY AND TUESDAY WILL DECREASE THUNDERSTORM CHANCES. TEMPERATURES
WILL REMAIN NEAR SEASONAL LEVELS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER DEPTH WAS AROUND 1000 FEET ALONG THE COAST WITH AREAS
OF STRATUS OVER THE COASTAL WATERS AND ALONG THE IMMEDIATE COASTLINE.

ELSEWHERE...A WEAK INVERTED TROUGH REMAINS OVER THE AREA BUT APPEARS
TO BE A LITTLE FURTHER WEST THAN THE ITS POSITION ON SATURDAY.
NORTHEAST FLOW CONTINUES OVER THE NORTHERN DESERT AREAS
SOUTHWESTWARD INTO LA COUNTY WHEREAS A SOUTHWEST FLOW IS APPARENT IN
SATELLITE IMAGERY OVER THE EASTERN PORTION OF OUR CWA FROM NORTHERN
BAJA THROUGH THE COACHELLA VALLEY.

THE 12Z NKX SOUNDING SHOWS THE AIR MASS REMAINS UNSTABLE OVER THE
AREA BUT NOT QUITE AS UNSTABLE AS SATURDAY MORNING. PRECIP WATER IS
LOWER AND THE K INDEX IS NOT QUITE AS HIGH AS SATURDAY MORNING.
LIFTED INDEX IS ABOUT THE SAME. THE MID AND HIGH CLOUDS ARE MORE
BROKEN UP THIS MORNING ALLOWING BETTER SOLAR HEATING SO COULD BE
MORE ACTIVE OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON THAN
SATURDAY AS A RESULT.

12Z NAM CONTINUES TO SHOW A WEAK FLOW OVER THE AREA THROUGH MONDAY
ALTHOUGH THE TREND IS TOWARDS A DECREASE IN THE MID AND HIGH LEVEL
MOISTURE OVER THE AREA. STILL ENOUGH INSTABILITY ON MONDAY FOR
ISOLATED CONVECTION OVER THE MOUNTAINS AND DESERTS ON MONDAY. THE
NAM DOES SHOW A MINOR SHORTWAVE TROUGH BEGINNING TO MOVE INTO THE
PACIFIC NORTHWEST ON TUESDAY WHICH SHOULD BRING A SOUTHWEST FLOW
ALOFT OVER THE AREA TUESDAY AND WEDNESDAY. THIS SHOULD SHUT OFF THE
MOISTURE FROM THE SOUTH AND SOUTHEAST OVER THE AREA RESULTING IN
FURTHER DRYING. THE FLOW ALOFT WOULD ALSO FAVOR A RETURN OF THE
MARINE LAYER WITH STRATUS ALONG THE COAST AND LOCALLY INLAND OVER
THE VALLEY AND MESA AREAS BY MID WEEK.

MEDIUM RANGE MODELS KEEP A SHORTWAVE TROUGH ALONG THE PACIFIC
NORTHWEST COAST INTO THE WEEKEND WITH A DRY SOUTHWEST FLOW ALOFT
OVER THE AREA.

NO UPDATES ARE PLANNED AT THIS TIME.

&&

.AVIATION...
131515Z...PATCHY MARINE LAYER STRATUS EARLY THIS MORNING ALONG THE
CENTRAL SAN DIEGO COUNTY COAST...OTHERWISE JUST AREAS OF MID AND
HIGH LEVEL CLOUDINESS. STRATUS SHOULD MIX OUT BY 17Z.

CONSIDERABLE SUBTROPICAL MOISTURE CONTINUES OVER THE AREA WITH THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY
MOUNTAINS AND NORTHERN DESERTS. POTENTIAL EXISTS FOR ISOLATED
THUNDERSTORMS WITH LOCAL CIGS BELOW FL050 AND TOPS TO FL450 WITH
STRONG UP AND DOWN DRAFTS...BRIEF...STRONG AND GUSTY SURFACE
WINDS...LARGE HAIL...AND VERY HEAVY RAIN.

DUE TO THE CONVECTIVE ACTIVITY AND DEBRIS...THE MARINE LAYER IS
EXPECTED TO REMAIN CHAOTIC TONIGHT. HOWEVER...AREAS OF CIGS WITH
BASES NEAR 800 FT MSL...AND TOPS BELOW FL012 ARE EXPECTED TO
REDEVELOP ALONG THE COAST AFTER 08Z THROUGH 14Z MON. AREAS OF 3-5SM
VIS IN FOG AND HAZE ARE LIKELY AS WELL BETWEEN 10Z AND 17Z MON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...JAD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 13, 4:00 AM PDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN JUL 13 2008

CAZ055-056-058-060-132300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE APPLE AND
LUCERNE VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ061-062-132300-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DESERT PORTIONS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY..THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-132300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-050-057-132300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS...THE SAN
DIEGO COUNTY VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 13, 1:18 PM PDTFlash Flood WatchSGXSan Bernardino7 hr
Jul 13, 3:12 PM PDTFlash Flood WarningSGXSan Diego48 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.